Question - where do we stand in terms of the extent of peripheral neuropathy caused by Oxaliplatin? I ask the question purely because we all signed the treatment consent but no one really said how bad it could be? I ask because I sit and watch my partner struggle - he can’t even hold a small plate to eat a piece of cake, he can’t carry a cup of tea up the stairs as his feet are so unstable, he can’t help with making food as there is limited grip strength, this isn’t about me but about his sense of worth and dignity. He can’t even feel properly when he’s trying to change his ileostomy bag!
yes - he signed the consent but whenever we speak about it the basic response seems to be “well - that’s what it does and there’s nothing we can do”
I do understand this but it isn’t a new drug and I am starting to feel a bit pissed off at the lack of understanding or desire to try and help. He no longer has the Oxaliplatin as his chemo is finished and we are now at yet another waiting stage for liver surgery.
yes - this is a bit of a rant but there has to be some sort of recourse or treatment for this particularly nasty side effect.
I can only begin to imagine how hard it must be for you to have to watch your partner struggle and I can understand how frustrated you must be with the lack of help you've received so far for his peripheral neuropathy.
Unfortunately I can't help, having not had this treatment or condition myself, but I noticed that your post had gone unanswered. Could I suggest that you also post this in the bowel cancer and secondary liver cancer groups which I can see you belong to. It may be that others in those groups will be able to help.
You could also post your question in ask a nurse and one of the specialist cancer nurses will aim to respond in 2 working days.
I do hope that your partner can get some help with this soon.
"Never regret a day in your life, good days give you happiness, bad days give you experience"
What is a Community Champion?
Hi, I’m just about to have a seventh round of Folfox which has the dreaded Oxyliplatin. Luckily I haven’t really had much of a problem with neuropathy apart from in my face in cold wind & some clawing in my right hand. Neuropathy was fully discussed with my oncologist before treatment started & if I had had bad neuropathy he would have reduced the dose. I am so sorry to read that this does not seem to have been the case with you. You don’t say how long ago the treatment stopped or if the neuropathy is easing now the treatment has stopped. If he is still suffering it would definitely be worth seeing a neurologist. Hoping that things get better.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: